Alert archive / Iowa / Special Weather Statements in 2021

Special Weather Statement, NWS Quad Cities, IA

June 20, 2021Van Buren County, Iowa; Scotland County, Missouri

NWS Quad Cities, IA issued this special weather statement at Jun 20, 2021, 10:57 AM CDT for Van Buren County, Iowa; Scotland County, Missouri. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2021, 10:57 AM CDT (15:57 UTC)
Expired
Jun 20, 2021, 11:30 AM CDT
In force
33 min
Issued by
NWS Quad Cities, IA

Counties Van Buren County, IA, Scotland County, MO

The radar

The Quad Cities radar (KDVN), 176 km from the middle of the area, began a volume at 16:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 4.0 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2021-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2021-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2060 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

149 
WWUS83 KDVN 201557
SPSDVN

Special Weather Statement
National Weather Service Quad Cities IA/IL
1057 AM CDT Sun Jun 20 2021

IAC177-MOC199-201630-
Van Buren-Scotland-
1057 AM CDT Sun Jun 20 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN VAN BUREN
AND SCOTLAND COUNTIES UNTIL 1130 AM CDT...

At 1056 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles southeast of Bloomfield to 7
miles west of Greensburg. Movement was east at 35 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Memphis, Keosauqua, Milton, Cantril, Rutledge, South Gorin, Granger,
Greensburg, Crawford, Arbela, Mount Sterling, Hitt, Prospect Grove,
Lake Sugema Campground, Scotland County Fairgrounds, Lacey Keosauqua
State Park, Azen, Etna, Van Buren County Fairgrounds and Sand Hill.

Torrential rainfall is also occurring with these storms. Minor
flooding of low lying areas, creeks, streams and urban areas is
possible. If you encounter water over a roadway, do not drive through
it.

LAT...LON 4059 9235 4060 9218 4077 9218 4078 9191
      4058 9194 4030 9195 4030 9235
TIME...MOT...LOC 1556Z 263DEG 31KT 4065 9233 4032 9236 

$$

Uttech

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this special weather statement went out at Jun 20, 9:41 AM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, Jun 20, 9:41 AM CDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
941 AM CDT Sun Jun 20 2021

.UPDATE...
Issued at 940 AM CDT Sun Jun 20 2021

The remnants of an MCS that started out in eastern NE/western IA
last night has pushed into the dvn cwa this morning. This MCS has
stratified out with mainly light rain falling. Only isolated
storms were in this larger area of rain. This system will
gradually diminish through the morning and early afternoon, with a
break in the rain during the afternoon hours which should allow
for heating with some sunshine.

CAM's indicate the main threat for severe storms will be this
evening from 6 pm to midnight. This is when a deepening trough,
strong shear, and plenty of instability will be sufficient for
large hail, damaging winds and a few tornadoes. SPC maintains the
enhanced risk for severe storms in portions of eastern IA and
western and nw IL.

&&

.SYNOPSIS...
Issued at 254 AM CDT Sun Jun 20 2021

Stalled-out front draped over the central part of our forecast area
will be an area to watch this morning, as a progressive MCS
continues to push through eastern NE and western IA. This will
continue and follow the front, reaching our area early this morning.
This complex has a history of hail and severe wind gusts, but has
since decreased in severity. This does not mean severe weather
cannot result this morning. Further monitoring will continue as it
gets closer and further storms develop along and ahead of the line,
as the environment ahead of it favors sustainability.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 254 AM CDT Sun Jun 20 2021

Another active thunderstorm day, with strong to severe storms
possible. An Enhanced Risk for severe storms has been issued by the
SPC for much of our forecast area, with a focus along the I80
corridor, and a Slight Risk for severe weather exists for the
remainder of our forecast area. Today, we can expect a few rounds of
storms. Therefore, it is best to be weather aware throughout the
day. The first wave of storms will move through early this morning,
associated with a progressive MCS that formed over NE last evening
and has been tracking along a stalled-out front, which leads right
through the center of our forecast area. This will bring along the
threat for possible severe wind gusts and hail, along with frequent
lightning and much needed rain for much of the area. Short term
guidance is in slight disagreement on there being another round of
storms that fire up shortly after noon. Storms that fire at this
time will likely be discrete for the time being and also be located
in a favorable environment, with high shear and moderate
instability. Finally, there is better agreement on the final round
of storms moving through this evening. This round poses the greatest
risk for severe weather, with all hazards in play (tornado, very
large hail, and severe winds).

The SPC has the forecast area in a 5% tornado risk, 15% hail risk
with a possibility for very large hail (>2 inches), and a 30% risk
for severe winds. This afternoon/evening, discrete supercell
thunderstorms are possible as the initial storm mode, but they will
eventually grow upscale into a bowing line of thunderstorms, posing
a severe wind and QLCS tornado threat. The initial discrete storms
will pose a threat for all hazards, with mid-level steep lapse rates
and a moderate-high CAPE profile (3000 to 4000 J/kg) favoring large
to very large hail, and the low level wind profile and low cloud
bases favoring the chance for tornadoes.

After this line of storms pushes through this evening, we will be
left with cool temperatures through the night. Behind the front, we
will drop into the upper 50s in some areas and have a breezy
northwest wind.

.LONG TERM...(Monday through Saturday)
ISSUED AT 254 AM CDT Sun Jun 20 2021

Key Messages:

1) Quiet start to the week, with below normal temperatures and dry
conditions for much of the area.

2) Active pattern returns midweek, along with the heat and humidity,
with chances for showers or storms pretty much daily.

Discussion...

Lingering showers may be seen through part of Monday morning in the
far southern part of our forecast area, with chances quickly dying
off before noon. Monday and Tuesday are set to be mostly dry and
"cooler" through much of the area, as high pressure settles over the
region. Temperatures are progged to be in low 70s on Monday and
slightly increasing through the area on Tuesday. This will bring us
below normal on temperatures for this time of the year, with lower
humidities as well. This will be a rather pleasant start to the
week, as we are going to be stuck under northwest flow.

Late Tuesday night, we start to see some return flow as the high
pressure continues its trek east, bringing in the higher humidity
and temperatures for the later half of the week. With that in mind,
we will see periodic weak shortwaves pushing through the forecast
area. With all of this considered, we will generally see a daily
chance for showers and storms throughout the area, which is depicted
well throughout long term guidance.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday Morning)
ISSUED AT 940 AM CDT Sun Jun 20 2021

Mainly VFR conds through this afternoon with an area of light rain
and isolated storms moving across the taf sites this morning into
early this afternoon. Then a strong cold front will approach the
area this evening with a threat of supercells and bowing segments,
with large hail, damaging winds, and a few tornadoes. These
thunderstorms will create MVFR/lcl IFR conds. Winds will become
northwest with the passage of the cold front.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

UPDATE...Haase
SYNOPSIS...Gunkel
SHORT TERM...Gunkel
LONG TERM...Gunkel
AVIATION...Haase
Hazardous weather outlook, Jun 20, 8:59 AM CDT, 1 hour 58 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
859 AM CDT Sun Jun 20 2021

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-211400-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
859 AM CDT Sun Jun 20 2021

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Isolated thunderstorms are possible this morning into this
afternoon. However, the threat for severe storms is low.

The Storm Prediction Center has an Enhanced Risk for severe storms
across portions of eastern Iowa and northwest and western Illinois.

A strong cold front will approach the area this evening. Severe
thunderstorms are likely with super cells and bowing segments.
Large hail to golf ball size, damaging winds to 75 mph and a few
tornadoes are all threats. The main time frame is this evening
from 6 pm to midnight.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

There is a chance for thunderstorms Tuesday night through
Saturday. It is too soon to determine the risk for severe weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed especially this evening.

Haase

In the hours before

Special weather statement, Jun 20, 10:57 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1057 AM CDT Sun Jun 20 2021

IAC177-MOC199-201630-
Van Buren-Scotland-
1057 AM CDT Sun Jun 20 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN VAN BUREN
AND SCOTLAND COUNTIES UNTIL 1130 AM CDT...

At 1056 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles southeast of Bloomfield to 7
miles west of Greensburg. Movement was east at 35 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Memphis, Keosauqua, Milton, Cantril, Rutledge, South Gorin, Granger,
Greensburg, Crawford, Arbela, Mount Sterling, Hitt, Prospect Grove,
Lake Sugema Campground, Scotland County Fairgrounds, Lacey Keosauqua
State Park, Azen, Etna, Van Buren County Fairgrounds and Sand Hill.

Torrential rainfall is also occurring with these storms. Minor
flooding of low lying areas, creeks, streams and urban areas is
possible. If you encounter water over a roadway, do not drive through
it.

LAT...LON 4059 9235 4060 9218 4077 9218 4078 9191
      4058 9194 4030 9195 4030 9235
TIME...MOT...LOC 1556Z 263DEG 31KT 4065 9233 4032 9236

Uttech

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 6:22 PM CDTSpecial Weather StatementDVNBuchanan, Delaware53 min
Jun 20, 6:53 PM CDTSpecial Weather StatementDVNBenton, Buchanan, Delaware, Dubuque52 min
Jun 20, 6:58 PM CDTSpecial Weather StatementDVNIowa32 min

Nearby

Special Weather Statements in Iowa, 2021Special Weather Statements in Missouri, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.